Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 238, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 19, 2002, 12:42 AM CDT for Glasscock County, Reagan County, Texas. It was in force for 13 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2002, 12:42 AM CDT (05:42 UTC)
- Expired
- Oct 1, 2002, 8:00 PM CDT
- In force
- 13 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Glasscock County, TX, Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:25 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 18, 9:25 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 925 PM CDT WED SEP 18 2002 COLD FRONT CURRENTLY EXTENDS FM KCNM...TO KHOB...TO SEMINOLE AND NEWD. PLENTY OF CONVECTION FIRING ALONG FRONT AND WEAK DRYLINE AHEAD OF FRONT...SO HAVE UPPED POPS A NOTCH NERN AREAS. PLENTY OF DEBRIS CLOUD WILL BE LEFT OVR TO WARRANT MOCLDY CONDITIONS MOST PLACES OVERNIGHT. HAVE ALSO TWEAKED WINDS TO ACCOUNT FOR FASTER FROPA THAN PREVIOUSLY ANTICIPATED. .MAF... TX...NONE. NM...NONE. 44
In the hours before
Special weather statement, Sep 18, 9:54 PM CDT, 2 hours 48 minutes before
TXZ047-048-052-053-063-069-070-075-082-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 954 PM CDT WED SEP 18 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT THURSDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON IN SOUTHWEST TEXAS... PECOS AND TERRELL THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...MCCAMEY...RANKIN...SANDERSON... SHEFFIELD AND SNYDER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 4 hr |
| Sep 18, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 3 hr |
| Sep 18, 10:38 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 2 hr |
| Sep 18, 11:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 87 min |
| Sep 19, 12:17 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 73 min |
| Sep 19, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 39 min |
| Sep 19, 12:53 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 13 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.